Tylenol is one of the most commonly used over-the-counter medications, and for good reason: it can lower a fever and relieve the pain and discomfort of minor injuries, headaches, and mild illness. Sold under the generic name acetaminophen, Tylenol is an effective treatment for these types of problems when used as directed, but if taken at high doses, especially over long periods of time, it can have a detrimental effect on the body. Unfortunately, many people assume that a medication available without a doctor’s prescription must be safe and fail to follow the instructions and warning labels. Many of these individuals find themselves suffering with a Tylenol addiction for believing these types of drugs are safer.

Is Tylenol Addiction Real?

Most medical professionals do not consider Tylenol to be addictive. Taking higher or more frequent doses does not give an individual the type of high associated with more common drugs of abuse. However, there are still two types of Tylenol addiction:

  • A physical dependence on Tylenol
  • A psychological addiction to Tylenol

With a physical dependence on Tylenol, the person who repeatedly uses Tylenol becomes dependent on it or tolerant to it. Here, taking the same dose no longer produces the desired effect, in this case, pain relief. An individual will need to take higher-than-suggested doses in order to experience pain relief. In this situation, a doctor should be consulted to address the problem causing the pain and perhaps suggest another course of treatment. Other options include:

  • Prescription pain management
  • Homeopathy
  • Naturopathy
  • Chiropractic treatment
  • Acupuncture
  • Nutritional therapy
  • Ayurveda
  • Biofeedback
  • Yoga
  • Meditation

With a psychological addiction, the individual intentionally uses Tylenol to escape from stress and experience a state of calm and contentedness. While this is not addictive in the same sense that heroin or cocaine is addictive, it is still a misuse of the drug. If someone continues to use Tylenol in this manner, they can become psychologically dependent on it, forgetting how to relax without it.

No matter the root cause of overuse, people who overuse Tylenol may experience Tylenol withdrawal symptoms when they stop taking Tylenol. Tylenol withdrawal symptoms can include:

  • Nausea
  • Vomiting
  • Sweating
  • Anxiety
  • Restlessness
  • Muscle pain
  • Bone pain

Unwanted Side Effects of Tylenol Addiction and Abuse

Even if Tylenol addiction is not a concern in the same way that heroin or cocaine addiction might be concerning, overuse of Tylenol is worrisome because of its negative impact on the body. The greatest risk is the prospect of liver damage. Taking too much Tylenol, especially over long periods of time or in conjunction with alcohol abuse, can cause serious liver damage. This damage can be irreversible and even fatal. The first sign of liver damage is jaundice, a yellowing of the skin caused by the liver’s inability to function properly. A doctor should be consulted at the first sign of jaundice.

If the overdose is acute–an intentional overdose is taken in one sitting, for example–an antidote, N-acetyl cysteine, is available. If taken within 16 hours of the overdose it is very effective. The first signs of an acute overdose are vomiting and nausea. Consult a doctor immediately if an overdose is suspected.

Who Is At Risk of Becoming Dependent on Tylenol?

Anyone who manages chronic pain with Tylenol is at risk of becoming dependent on it. Because Tylenol is an ingredient in many other medications, it is important to check all labels in order to avoid overusing Tylenol. It is a component of over-the-counter medicines such as:

  • Dayquil
  • Dimetapp
  • Excedrin
  • Nyquil
  • Sudafed

It is also found in prescription medications such as:

  • Endocet
  • Hydrocet
  • Lortab
  • Percocet
  • Ultracet
  • Vicodin
  • Tylenol with Codeine

If you use any of these products on a regular basis and have concerns about your Tylenol use, call our toll-free number today. Help is available.